Q: I am looking for information on absence seizures, and what it means to have this in a medical history. My daughter is ten, and her seizures are well controlled with Zarontin. I would like to know what else could be in her future.
For example, the neurologist did tell me that she has about a one in three chance of developing tonic clonic seizures as a teenager.
From other friends, I have heard about issues relating to pregancy and childbirth, and even about a type of psychicatric disorder which may occur if absence epilepsy is in the person's medical history. However, I haven't been able to find enough information about these or any other things.
Books I have found for non-medical types like me frequently cover every kind of epilepsy and do not always distinguish carefully enought between the various kinds of seizures when describing related disorders or problems.
A: Absence epilepsy (previously known as "petit mal" epilepsy) is a disorder that usually begins at preschool age. The episodes usually begin as abrupt cessation of activity, followed by a motionless stare. The spells may be accompanied by blinking, lip smacking and fumbling of the fingers. At the end of the spell, the person will usually resume their activity, often without realizing a spell occurred. This type of epilepsy typically responds well to medications such as ethosuximide (Zarontin) or valproate (Depakote). It is often confused by both patients and physicians with complex partial ("psychomotor") seizures, which looks similar to absence seizures but does not respond to ethosuximide therapy.
Absence epilepsy is considered to be generally benign, that is, it generally occurs in children with normal intelligence and is not associated with any progressive disease or brain deterioration. Genetic studies have suggested that it is an inherited tendency. About one-half of children with absence epilepsy "outgrow" their seizures at puberty. At our center, we generally obtain an EEG, and if it is normal, we will try to wean children with absence epilepsy off of their medications before driving age. However, there is a risk of the return of seizures when medications are removed, and this cannot be determined before withdrawal. Thus, withdrawal of medications should only be done under the guidance of a physician who is knowledgeable in the area.
There are many books on epilepsy that are directed towards patients and families. I suggest you contact your local epilepsy association, or the Epilepsy Foundation of America for more literature and lists of books on a wide variety of topics.